Arkansas, 2020

Tornado and Damaging Wind in Arkansas, May 25, 2020

May 25, 2020 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed during the afternoon of the 25th across southeastern Oklahoma and southwestern Arkansas, to the north of an upper level disturbance approaching the area from eastern Texas. The atmosphere had become moderately unstable ahead of the thunderstorms, and the low level wind shear had become strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the afternoon of the 25th across southeastern Oklahoma and southwestern Arkansas, to the north of an upper level disturbance approaching the area from eastern Texas. The atmosphere had become moderately unstable ahead of the thunderstorms, and the low level wind shear had become strong. This combination promoted the development of strong low level circulations along the leading edge of a squall line that formed. One of these circulations produced a brief tornado. Damaging wind also occurred with the squall line in west central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 25, 1:13 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 25, 1:13 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
213 PM CDT Mon May 25 2020

.DISCUSSION...
The main forecast concerns today are the ongoing potential for
isolated severe weather and flooding through tonight. The existing
Flash Flood Watch will be unchanged with this forecast, with the
best chance for flooding continuing to be near and east of Highway
75.

Thunderstorms continue to expand across eastern Oklahoma and
western Arkansas early this afternoon, with additional storms
poised to move northward into the area into this evening and
overnight from northern and eastern Texas. Current mesoanalysis
shows the highest instability near the east of the
Oklahoma/Arkansas border, with CAMs indicating a modest additional
increase is likely into early evening. Wind fields will also
increase some through the rest of the afternoon, as the upper
disturbance in North Texas lifts northward. The expected increase
in instability and shear could lead to isolated severe
thunderstorms, including some tornado potential. Overall, the
severe weather potential should wane mid to late evening with the
loss of daytime heating, although the locally heavy rain and flash
flood potential will continue into the overnight. A general
reduction in the thunderstorm coverage should occur overnight from
southwest to northeast as the aforementioned disturbance moves
northward through the region.

The main upper low is expected to move slowly across North Texas,
eventually lifting northward across parts of Arkansas mid to late
week. The greatest shower and thunderstorm coverage for the
remainder of the week will be across parts of southeast Oklahoma
and into western Arkansas, with the peak coverage mid to late
afternoon. Temperatures through this period should be a few
degrees below normal.

Medium range model trends indicate that dry and warmer weather
should be on track for the latter part of the upcoming weekend
and into early next week. The main changes to the national blended
guidance in the extended were to remove shower/thunderstorm
chances Sunday and next Monday afternoons, as well as to raise
afternoon temperatures with the likelihood of upper level ridging
overhead.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  75  63  75 /  90  50  50  70
FSM   65  78  64  75 /  90  70  70  80
MLC   61  75  61  74 /  90  60  60  80
BVO   61  73  61  76 /  90  50  40  70
FYV   63  75  62  73 /  90  60  70  80
BYV   64  77  63  73 /  90  70  70  80
MKO   63  74  62  74 /  90  60  60  80
MIO   64  74  62  76 /  90  60  50  80
F10   61  74  62  74 /  90  60  50  70
HHW   63  75  62  74 /  80  70  60  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Tuesday morning for OKZ049-053-055>058-
     060>063-066>076.

AR...Flash Flood Watch through Tuesday morning for ARZ001-002-010-011-
     019-020-029.

&&

LONG TERM....22
Hazardous weather outlook, May 25, 4:00 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 PM CDT Mon May 25 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 PM CDT Mon May 25 2020

...SEVERE WEATHER AND FLOODING POSSIBLE THIS AFTERNOON/EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK... Limited.
	AREA... Far eastern Oklahoma and northwest Arkansas.
	ONSET... Ongoing.

SEVERE THUNDERSTORM.
	RISK... Limited.
	AREA... Far eastern Oklahoma and northwest Arkansas.
	ONSET... Ongoing.

FLASH FLOOD.
	RISK... Elevated.
	AREA... Eastern Oklahoma and northwest Arkansas.
	ONSET... Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA... Eastern Oklahoma and northwestern Arkansas.
	ONSET... Ongoing.

DISCUSSION...

Strong to severe storms will be possible for the remainder of this
afternoon with the threat continuing into the evening hours. The
main severe threats will be damaging wind gusts along with a few
brief, weak tornadoes. The area of greatest concern will generally
be across far eastern Oklahoma from about Jay south-
southwestward to about Stigler and south to the Red River and
points eastward into northwest Arkansas.

In addition to the severe potential, widespread heavy rainfall is
likely across much of eastern Oklahoma and northwestern Arkansas
through the remainder of the afternoon and continuing into the
evening and overnight hours. A tropical airmass in place will
allow for high rainfall rates exceeding one inch per hour at
times. Rainfall for this afternoon and overnight is expected to be
on the order of 1 to 3 inches for most areas with locally higher
amounts of 4 to 5 inches possible. This may lead to flash and
main stem river flooding. Remember to turn around, don't drown if
you encounter a flooded roadway.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

TUESDAY...Thunderstorm Potential.
WEDNESDAY... Thunderstorm Potential. Heavy Rainfall.
THURSDAY THROUGH SATURDAY... Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...

Pockets of locally heavy rainfall remain possible across portions
of eastern Oklahoma and northwest Arkansas Tuesday through
Thursday with the greatest heavy rainfall potential expected on
Wednesday as storm chances continue north of an upper low over
northern Texas. This upper low will slowly move across north
Texas and will continue into eastern Oklahoma and northern
Arkansas through at least Friday, yielding thunderstorm chances
each day this week. A cold front may bring this to an end from
north to south by next weekend.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, May 25, 3:49 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
449 PM CDT Mon May 25 2020

OKZ070-072-074-252215-
Haskell OK-Muskogee OK-Sequoyah OK-
449 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...
NORTHWESTERN SEQUOYAH AND EAST CENTRAL MUSKOGEE COUNTIES UNTIL 515 PM
CDT...

At 448 PM CDT, a strong thunderstorm was located 4 miles southwest of
Tamaha, moving northwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Vian...                           Gore...
Webbers Falls...                  Tamaha...
Kanima...

This includes Interstate 40 in Oklahoma between mile markers 281 and
295.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3530 9493 3526 9506 3548 9524 3558 9499
TIME...MOT...LOC 2148Z 156DEG 21KT 3534 9501
Special weather statement, May 25, 3:57 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
457 PM CDT Mon May 25 2020

OKZ074>076-252230-
Haskell OK-Latimer OK-Le Flore OK-
457 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN LATIMER AND NORTHWESTERN LE FLORE COUNTIES UNTIL 530 PM
CDT...

At 457 PM CDT, a strong thunderstorm was located 5 miles southwest of
Lake Wister State Park, moving northwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Bokoshe...                        Fanshawe...
Lake Wister State Park...         Milton...
Summerfield...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3488 9471 3481 9487 3508 9514 3520 9478
TIME...MOT...LOC 2157Z 156DEG 21KT 3489 9484
Special weather statement, May 25, 4:14 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
514 PM CDT Mon May 25 2020

OKZ068-070-072-074-252245-
Haskell OK-Muskogee OK-Sequoyah OK-Cherokee OK-
514 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL...NORTHWESTERN
SEQUOYAH...SOUTH CENTRAL CHEROKEE AND EAST CENTRAL MUSKOGEE COUNTIES
UNTIL 545 PM CDT...

At 514 PM CDT, a strong thunderstorm was located 4 miles southeast of
Webbers Falls, moving northwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Vian...                           Gore...
Webbers Falls...                  Greenleaf State Park...
Lake Tenkiller State Park...

This includes Interstate 40 in Oklahoma between mile markers 282 and
295.

LAT...LON 3543 9496 3538 9512 3560 9532 3573 9501
TIME...MOT...LOC 2214Z 156DEG 21KT 3548 9507
Special weather statement, May 25, 4:28 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
528 PM CDT Mon May 25 2020

OKZ074-076-252300-
Haskell OK-Le Flore OK-
528 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL AND
NORTHWESTERN LE FLORE COUNTIES UNTIL 600 PM CDT...

At 527 PM CDT, a strong thunderstorm was located 7 miles southwest of
Bokoshe, moving north at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Keota...                          Mccurtain...
Bokoshe...                        Milton...
Kanima...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3503 9493 3506 9493 3506 9496 3527 9512
      3537 9483 3533 9482 3532 9480 3504 9471
      3499 9490
TIME...MOT...LOC 2227Z 163DEG 27KT 3509 9485
Special weather statement, May 25, 4:34 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
534 PM CDT Mon May 25 2020

ARZ029-OKZ075-076-252300-
Sebastian AR-Latimer OK-Le Flore OK-
534 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN...
NORTHEASTERN LATIMER AND LE FLORE COUNTIES UNTIL 600 PM CDT...

At 534 PM CDT, strong thunderstorms were located along a line
extending from 5 miles northeast of Queen Wilhelmina State Park to 2
miles north of Big Cedar. Movement was northwest at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Poteau...                         Heavener...
Mansfield...                      Wister...
Howe...                           Hartford...
Huntington...                     Fanshawe...
Midland...                        Octavia...
Heavener Runestone State Park...  Big Cedar...
Lake Wister State Park...         Muse...
Patterson...                      Arkola...
Crossroads...                     Witcherville...
Liberty...                        Summerfield...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3503 9509 3516 9417 3509 9416 3506 9425
      3506 9423 3497 9423 3495 9434 3496 9437
      3493 9445 3451 9447 3451 9475
TIME...MOT...LOC 2234Z 150DEG 35KT 3473 9429 3468 9466
Special weather statement, May 25, 4:48 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
548 PM CDT Mon May 25 2020

OKZ072-076-252315-
Sequoyah OK-Le Flore OK-
548 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEQUOYAH AND
NORTHEASTERN LE FLORE COUNTIES UNTIL 615 PM CDT...

At 548 PM CDT, a strong thunderstorm was located 3 miles east of
Panama, moving north at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Muldrow...                        Spiro...
Panama...                         Gans...
Cameron...                        Shady Point...
Cowlington...                     Scullyville...

This includes Interstate 40 in Oklahoma between mile markers 314 and
320.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3509 9468 3535 9483 3536 9483 3537 9484
      3538 9482 3545 9457 3513 9453
TIME...MOT...LOC 2248Z 158DEG 18KT 3518 9461

The radar

The Western Arkansas radar (KSRX), 37 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Sebastian

When
May 25, 4:58 PM CST to 5:00 PM CST
Where
Sebastian County, 2.92 mi SSE of West Hartford to 1.83 mi SE of West Hartford
Rating
EFU
Path length
1.3 mi
Path width
75 yd
Reported by
Official NWS Observations
Coordinates
34.962, -94.397

A brief tornado developed in heavily-wooded terrain in southern Sebastian County. The tornado produced a tornadic debris signature on the KSRX WSR-88D, which was likely the result of tree damage, given the fact it occurred in dense forest. The area where the tornado developed was inaccessible by road, therefore the tornado was rated EF-unknown, since the damage could not be reviewed by a survey team.

Thunderstorm Wind, Sebastian

When
May 25, 5:29 PM CST
Where
Sebastian County, 1 mi W of Rye Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.270, -94.388

Strong thunderstorm wind snapped large tree limbs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897783, 891061.